Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 235, NWS Topeka, KS

August 18, 2011Brown County, Nemaha County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Aug 18, 2011, 9:58 PM CDT for Brown County, Nemaha County, Kansas. It was in force for 34 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 18, 2011, 9:58 PM CDT (02:58 UTC)
Expired
Aug 18, 2011, 10:32 PM CDT
In force
34 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Brown County, KS, Nemaha County, KS

The radar

The Topeka radar (KTWX), 110 km from the middle of the area, began a volume at 03:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 10:03 PM CDTTSTM WND GST 663 E Robinson, KSAPRS MESONET SITE...MEASURED 66 MPH WIND GUST
Aug 18, 10:15 PM CDTTSTM WND GST 60Robinson, KSLAW ENFORCEMENT ESTIMATES WINDS OF 50 TO 60 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 18, 8:09 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 3.0 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2011-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3749 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2011-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3749 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
1481 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
2.3
Supercell composite
17.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

139 
WUUS53 KTOP 190258
SVRTOP
KSC013-131-190345-
/O.NEW.KTOP.SV.W.0235.110819T0258Z-110819T0345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
958 PM CDT THU AUG 18 2011

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BROWN COUNTY IN NORTHEAST KANSAS...
  NORTHEASTERN NEMAHA COUNTY IN NORTHEAST KANSAS...

* UNTIL 1045 PM CDT

* AT 955 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SABETHA...MOVING SOUTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MORRILL...
  RESERVE...
  WOODLAWN...
  HAMLIN...
  FAIRVIEW...
  HIAWATHA...
  POWHATTAN...
  KICKAPOO RESERVATION...
  ROBINSON...
  WILLIS...
  HORTON...
  EVEREST...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR LARGE HAIL...DAMAGING WINDS AND VERY HEAVY RAIN IF YOU
ARE IN THE PATH OF THIS STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A
BUILDING NOW.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

&&

LAT...LON 4000 9534 3965 9534 3966 9576 3994 9605
      4000 9610
TIME...MOT...LOC 0258Z 322DEG 25KT 3991 9579
WIND...HAIL 60MPH 1.00IN

$$

WOYNICK
2 follow-up statements
817 
WWUS53 KTOP 190321
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1021 PM CDT THU AUG 18 2011

KSC013-131-190345-
/O.CON.KTOP.SV.W.0235.000000T0000Z-110819T0345Z/
NEMAHA-BROWN-
1021 PM CDT THU AUG 18 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR BROWN AND NORTHEASTERN NEMAHA COUNTIES...

AT 1018 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR HIAWATHA...MOVING SOUTHEAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
ROBINSON...WILLIS...HORTON AND EVEREST.

AT 1015 PM...THE BROWN COUNTY SHERIFF REPORTED 60 MPH WINDS IN 
ROBINSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR LARGE HAIL...DAMAGING WINDS AND VERY HEAVY RAIN IF YOU
ARE IN THE PATH OF THIS STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A
BUILDING NOW.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 4000 9606 4000 9534 3965 9534 3966 9576
TIME...MOT...LOC 0320Z 312DEG 32KT 3983 9549
WIND...HAIL 60MPH 1.00IN

$$

WOYNICK
724 
WWUS53 KTOP 190332
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1032 PM CDT THU AUG 18 2011

KSC013-131-190342-
/O.CAN.KTOP.SV.W.0235.000000T0000Z-110819T0345Z/
NEMAHA-BROWN-
1032 PM CDT THU AUG 18 2011

...THE SEVERE THUNDERSTORM WARNING FOR BROWN AND NORTHEASTERN NEMAHA
COUNTIES HAS BEEN CANCELLED...

AT 1032 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER SEVERE...THUS THE WARNING HAS BEEN CANCELLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. STAY ALERT TO THE
WEATHER.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 4000 9606 4000 9534 3965 9534 3966 9576
TIME...MOT...LOC 0332Z 312DEG 32KT 3976 9539

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 6:27 PM CDT, 3 hours 31 minutes earlier.

Area forecast discussion, Aug 18, 6:27 PM CDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
627 PM CDT THU AUG 18 2011

...UPDATE TO AVIATION...

.DISCUSSION...

PRIMARY CONCERN IS SEVERE STORM POTENTIAL OVER THE NORTHEAST
COUNTIES THIS EVENING / TONIGHT.

CONVECTIVE COMPLEX DEVELOPING OVER NE NEBRASKA AND SE SD ATTM...AND
IS FORECAST TO DROP SOUTHEAST OVER THE NEXT SEVERAL HOURS. VERY
STRONG INSTABILITY IN PLACE OVER THE WESTERN CWA BECOMES ABOUT 2500
J/KG OVER THE FAR EAST. MORNING SOUNDING SHOWED IMPRESSIVE LAPSE
RATES IN THE 700 TO 500 MB LAYER...AND OAX MID DAY SOUNDING WOULD
INDICATE THIS HAS NOT CHANGED ALL THAT MUCH.

FORWARD PROPAGATING CORFIDI VECTORS BRING CONVECTIVE COMPLEX OUT OF
NEBRASKA INTO FAR NE KS / SW IOWA AND NW MO BETWEEN 03 AND 12Z.
TRICK WILL BE HOW FAR WEST CONVECTION CAN DEVELOP. AT THIS TIME
WHILE INSTABILITY INCREASES WESTWARD...SO DOES THE CAP. WITHOUT A
STRONG SYNOPTIC FEATURE SAVE A GOOD LOW LEVEL JET TO DRIVE THE
STORMS...THIS COMPLEX WILL HAVE SOME INFLUENCE ON ITS OWN TRACK.
OUTFLOWS FROM THE STORMS MAY BE ENOUGH TO SPARK OFF SOME CONVECTION
NORTH OF THE INTERSTATE AND MAYBE AS FAR WEST AS MANHATTAN...BUT
BETTER INGREDIENTS COME TOGETHER OVER A CORRIDOR FROM ABOUT SENECA
SOUTHEAST TOWARD TOPEKA / LAWRENCE AND AREAS NORTHEAST. WILL FOCUS
HEAVIEST RAINFALL AND STORM CHANCES THIS AREA. WITH STRONG LAPSE
RATES AND MCS DEVELOPMENT...EXPECT DAMAGING WINDS AND LARGE HAIL TO
BE PRIMARY HAZARDS. WOULD ALSO ANTICIPATE LOCALLY HEAVY
RAINFALL...AND WITH 40 KTS OF MID LEVEL SHEAR CANT RULE OUT AN
ISOLATED TORNADO.

WOULD EXPECT MORNING CLOUDS AND OUTFLOW TO HOLD HIGHS DOWN ACROSS
THE NORTHEAST INTO THE 80S WHILE FAR SOUTHWEST CLIMB INTO THE UPPER
90S FRIDAY AFTERNOON.

67

FRIDAY EVENING THROUGH SUNDAY...THE ACTIVE PATTERN CONTINUES INTO
THE FIRST HALF OF THE WEEKEND AS A PROGRESSIVE SHORTWAVE TROUGH IS
PROGGED TO DEVELOP AND TRACK EASTWARD OVER KANSAS FRIDAY EVENING
THROUGH SUNDAY MORNING. A COINCIDING SURFACE LOW FORMS OVER
SOUTHWEST KANSAS WITH A FRONTAL BOUNDARY SETTING UP NEAR THE KS/OK
BORDER. FRIDAY NIGHT APPEARS TO SEE THE BEST CHANCE FOR AN MCS
DEVELOPING ALONG THE UPSLOPE FLOW NEAR THE BOUNDARY ACROSS SOUTH
CENTRAL NE/NORTHERN KANSAS WITH THE GFS/EC/GEM SOLUTIONS BEING IN
SIMILAR AGREEMENT TO EACH OTHER. INCREASED POPS FOR THIS TIME
PERIOD ACCORDINGLY. THE UNCERTAINTY BEGINS ON SATURDAY WITH
RESIDUAL OUTFLOW BOUNDARIES FROM THE PREVIOUS MCS NOT BEING
RESOLVED IN THE MODEL SOLUTIONS. CHANCE POPS WERE INCLUDED OVER
THE CWA WITH CONVECTION TIMING AND PLACEMENT IN QUESTION. ON
SATURDAY EVENING...THE ECMWF/NAM CONTINUES TO STATION THE FRONTAL
BOUNDARY IN OKLAHOMA WITH THE OUTLIER GFS KEEPING THE BOUNDARY IN
NORTHERN KANSAS. AGREED WITH PREVIOUS THINKING SIDING WITH ECMWF
AND NAM BLEND. DECIDED TO LEAVE SLIGHT POPS TOWARDS THE EASTERN
PORTION OF THE CWA AND A DRY FORECAST FOR SUNDAY AS NO STRONG
FORCING IS EVIDENT. IN REGARDS TO TEMPS...LOWERED HIGHS SLIGHTLY
TO THE LOWER AND MID 80S ON SATURDAY WITH COOL OUTFLOW BOUNDARIES
AROUND AND SKIES BEING OVERCAST.

BOWEN

EXTENDED (MONDAY THROUGH THURSDAY)...OVERALL NORTHWEST FLOW ALOFT
PATTERN IN PLACE THROUGH THE EXTENDED PERIOD. MODEL CONSENSUS
SUGGESTS TWO WAVES MOVING THROUGH PORTIONS OF THE CENTRAL
PLAINS/MISSOURI VALLEY REGIONS MON/TUE. THE FIRST WAVE MOVES THROUGH
DURING THE DAY ON MONDAY WITH A FRONTAL BOUNDARY NEAR THE CWA.
SECOND AND STRONGER WAVE DIVES FROM THE NORTHERN PLAINS INTO THE MO
VALLEY TUESDAY INTO WEDNESDAY...AMPLIFYING AS IT MOVES
SOUTHEASTWARD. THIS WILL RESULT IN THUNDERSTORM CHANCES
MON-TUE...WITH THE HIGHER PROBABILITY OF COVERAGE DURING THE DAY ON
TUESDAY. DRIER AIR GRADUALLY ADVECTS INTO THE CWA WED/THU AS SFC
HIGH PRESSURE BUILDS INTO THE REGION. TEMPERATURES WILL BE SLIGHTLY
ABOVE NORMAL...WITH HIGHS IN THE UPPER 80S TO MIDDLE 90S.

BLAIR

&&

.AVIATION...
TIMING AND LOCATION OF THUNDERSTORMS REMAINS THE MAIN FORECAST
CHALLENGE. NOT MUCH CHANGE FROM PREVIOUS THINKING THOUGH WITH BEST
OPPORTUNITIES IN THE 4Z-9Z RANGE. WENT PREVAILING FOR A HOUR BUT
COULD SEE MORE STORMS THROUGH THE PRE-SUNRISE HOURS IF OUTFLOW
BOUNDARIES SET UP PROPERLY. MHK STILL APPEARS TO BE WEST OF THE
MAIN CONCERN...THOUGH ALL TERMINALS COULD HAVE LLWS ISSUES
DEPENDING ON DEPTH OF OUTFLOW.

65

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 18, 4:44 PM CDT, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
444 PM CDT THU AUG 18 2011

KSZ008>012-020>024-026-034>040-054>056-058-059-192145-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
444 PM CDT THU AUG 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF NORTHEAST AND EAST
CENTRAL KANSAS THIS EVENING AND OVERNIGHT. A FEW OF THESE STORMS MAY BE
SEVERE...PRODUCING DAMAGING WINDS IN EXCESS OF 65 MPH AND LARGE
HAIL UP TO GOLFBALL SIZE. THE MOST LIKELY AREA TO BE AFFECTED BY
THE STRONG TO SEVERE THUNDERSTORMS WILL BE ALONG AND EAST OF A
LINE FROM MARYSVILLE TO BURLINGTON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS COULD AGAIN MOVE ACROSS PORTIONS OF THE OUTLOOK
AREA FRIDAY NIGHT THROUGH SATURDAY NIGHT. SOME OF THESE STORMS
COULD PRODUCE LOCALLY HEAVY RAINFALL.

ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE SUNDAY NIGHT
THROUGH TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS EVENING AND TONIGHT OVER NORTHEAST
AND EAST CENTRAL KANSAS.

In the hours before

Local storm report, Aug 18, 9:51 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
951 PM CDT THU AUG 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0949 PM     TSTM WND GST     6 NNE HIAWATHA          39.93N 95.50W
08/18/2011  E60 MPH          BROWN              KS   TRAINED SPOTTER

            SPOTTER ESTIMATED 55-65 MPH WINDS.

&&

ANDERSON
Special weather statement, Aug 18, 9:54 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
954 PM CDT THU AUG 18 2011

KSZ009-010-022-023-190330-
MARSHALL-POTTAWATOMIE-RILEY-WASHINGTON-
954 PM CDT THU AUG 18 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RILEY...NORTHWESTERN
POTTAWATOMIE...SOUTHWESTERN MARSHALL AND SOUTHEASTERN WASHINGTON
COUNTIES...

THROUGH 1030 PM CDT...A THUNDERSTORM WILL MOVE SOUTHEAST AT 35 MPH
ACROSS PORTIONS OF NORTHWESTERN RILEY...NORTHWESTERN POTTAWATOMIE...
SOUTHWESTERN MARSHALL AND SOUTHEASTERN WASHINGTON COUNTIES. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF
PRODUCING PENNY SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME
LOCATIONS THAT COULD BE AFFECTED INCLUDE WATERVILLE AND BLUE RAPIDS.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. STAY ALERT TO THE
WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3962 9641 3941 9671 3952 9696 3957 9696
      3957 9706 3960 9713 3977 9694
TIME...MOT...LOC 0254Z 298DEG 29KT 3965 9697

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 9:20 PM CDTSevere Thunderstorm WarningTOPBrown, Nemaha40 min
Aug 18, 9:54 PM CDTSpecial Weather StatementTOPMarshall36 min
Aug 18, 10:43 PM CDTSevere Thunderstorm WarningTOPJackson, Jefferson32 min
Aug 18, 11:04 PM CDTSevere Thunderstorm WarningTOPDouglas, Franklin, Jefferson, Lyon, Morris, Osage and 4 more41 min
Aug 18, 11:42 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey, Douglas, Franklin, Osage, Shawnee and 1 more48 min
Aug 19, 12:00 AM CDTAreal Flood AdvisoryTOPShawnee60 min
Aug 19, 12:29 AM CDTSevere Thunderstorm WarningTOPAnderson, Coffey, Franklin, Osage46 min
Aug 19, 1:08 AM CDTSpecial Weather StatementTOPCoffey37 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.